What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 27, 3:21 PM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 27, 3:21 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
421 PM EDT Thu Sep 27 2018
.SYNOPSIS...
A cold front will drift into central NC today, then stall over the
region tonight through Friday. The front will resume a southeastward
trek friday night into Saturday as high pressure builds into the
region from the north.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 350 PM Thursday...
Convective activity beginning to increase in the southwest Piedmont
and and storms are exhibiting good mid-level rotation at this time
indicative of the better sheared environment in that area. Currently
about 1500 J/kg of ML CAPE are available to work with and about 25
kts of bulk shear. In the lowest level the 0-1 km shear is about 15
kts at this time with 0-1 km helicity values of 50-100 m2/s2. While
this is a decent environment for rotating storms, those low level
environment numbers are not particularly impressive and it is hard
to tell if this rotation will translate to the surface or remain
generally aloft. In general the afternoon is shaping up to have more
of the favored instability, but the best shear values remain well to
the northwest of the forecast area. These are expected to arrive
later, but by that time the instability could be lacking. Therefore,
it appears there is only a small window for the two to phase
together around 00z in the Triad.
At the surface, the cold front remains north of the forecast area
and this could remain the case for the duration of the afternoon and
evening. Later this afternoon a shortwave is expected to track
northeastward along or just ahead of the front and could provide
some extra forcing for ascent. Currently this feature appears to be
in western GA and will not arrive until after sunset. As a result
severe activity is expected to remain isolated to scattered through
the evening hours and focused north and west of US 1. With the front
staying to the north, lows this evening will remain in the mid 60s
to lower 70s.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 420 PM Thursday...
By Friday morning the front will still be lingering north of the
area but cloudy skies are expected to prevail through the day which
could keep temperatures down in the north but southern areas are
likely to break out in the afternoon causing temperatures to climb
once again into the mid to upper 80s. As the front sags slowly
southward, the US 64 corridor is likely to become convectively
active by afternoon. That being said, with less instability and
shear to work with, severe weather is not as likely as today and
therefore SPC has general thunder for the area. By Friday evening
this activity will push south and east as continental high pressure
moves in from the northwest. This may lead to a bit of an airmass
change across the northwest Piedmont by early Saturday morning with
lows in the low 60s but areas in the southeast still only bottoming
out near 70 degrees.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 230 PM Thursday...
Saturday and Saturday night: Based on recent trends, would not be
surprise if the cold frontal passage Friday night/Saturday morning
is a bit slower than what models have been advertising. Given that
reasoning, could see some lingering shower activity over the
Sandhills and coastal plain counties Saturday morning, and possibly
even some isolated convective re-development during the afternoon,
in proximity to the deeper moisture axis and weak/moderate
instability gradient.
The delay in more notable sfc pressure rises from the north until
Saturday evening will result in highs Saturday very similar to what
we see on Friday, although it should start to feel less humid across
the NW Piedmont with the arrival of lower dewpoints into the region.
Weak CAA overnight will bring slightly cooler and drier air into the
area Saturday night. Lows 60 to 65, with a few upper 50s possible in
the typically cooler spots across the northern Piedmont.
Sunday through Thursday: Subtropical ridge anchored across the
southeastern states will dominate through much of the upcoming week,
likely resulting in a prolonged period of mostly dry conditions.
The EC hints at some weak shortwave disturbances circumventing the
western/northwestern periphery of the upper ridge, reasonably close
enough to possibly result in a few showers across the western and
northern portions of the piedmont by mid to late week. However,
until this becomes more evident, with leave forecast dry for now.
The near normal temperatures Sunday and Monday, courtesy of surface
high pressure nosing down the Mid-Atlantic Seaboard and resultant
NELY low-level flow will quickly moderate, allowing temperatures to
climb back into the lower to mid 80s, a good 5 to 8 degrees above
climatology, by mid to late week.
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM Thursday...
MVFR ceilings holding on across much of the CWA this afternoon but
visible satellite imagery shows some chance for scattering out over
the next couple of hours, especially in southern and eastern
locations. After some earlier showers, radar is largely quiet at
this time but a few more robust cells with lightning starting to pop
up in the SW Piedmont. This activity should become a little more
pronounced this afternoon but it could be closer to 00z before any
convection begins to threaten Triad TAF sites. This activity will
increase and move eastward through the overnight hours, likely
weakening as it does so. With the cold front still along the VA
border, all TAF sites have maintained a southerly flow at this time
but as the front slides southward, more variable wind directions can
be expected. Sub VFR clouds will likely hang on through the end of
the TAF period for northern terminal with southern returning to VFR
after sunrise on Friday.
Long Term: The front will linger over central NC presenting multiple
opportunities for adverse aviation conditions through Saturday
before the bulk of the activity will shift off to the southeast. A
likely return to VFR conditions for Sunday and into early next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...WSS
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...CBL
AVIATION...Ellis
Hazardous weather outlook, Sep 27, 3:29 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
429 PM EDT Thu Sep 27 2018
NCZ007>011-021>028-038>043-073>078-083>086-088-089-282030-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
429 PM EDT Thu Sep 27 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
A few strong to severe thunderstorms are possible late this
afternoon through this evening. The primary severe weather hazard
will be locally damaging wind gusts. An isolated tornado cannot be
ruled out. The severe weather threat appears to be highest between
8PM and midnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Sep 27, 4:38 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
538 PM EDT THU SEP 27 2018
NCZ085-272230-
Scotland NC-
538 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND COUNTY UNTIL 630 PM
EDT...
At 537 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Laurinburg, moving northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Laurinburg, Wagram, Gibson, East Laurinburg, Laurel Hill, Camp
Mackall and Sandhills Game Land.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3481 7966 3482 7963 3482 7962 3484 7962
3485 7963 3491 7956 3492 7957 3504 7947
3492 7936 3484 7935 3482 7936 3480 7935
3476 7934 3471 7956
TIME...MOT...LOC 2137Z 229DEG 19KT 3480 7960
GIHSpecial weather statement, Sep 27, 4:51 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT THU SEP 27 2018
NCZ040-075-076-272230-
Lee NC-Chatham NC-Moore NC-
551 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MOORE...LEE AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 630 PM EDT...
At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sanford, Carthage, Goldston, Broadway, Robbins, Gum Springs, Cumnock,
Harpers Crossroads, Highfalls and Tramway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3545 7960 3577 7929 3549 7899 3548 7901
3528 7946
TIME...MOT...LOC 2151Z 226DEG 25KT 3540 7948
GIHSpecial weather statement, Sep 27, 5:05 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
605 PM EDT THU SEP 27 2018
NCZ039-272245-
Randolph NC-
605 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANDOLPH COUNTY
UNTIL 645 PM EDT...
At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Asheboro, North Carolina Zoo, Seagrove, Ramseur, Franklinville, Ulah
and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3551 7987 3568 7992 3585 7959 3576 7955
3553 7956
TIME...MOT...LOC 2205Z 239DEG 24KT 3560 7983
GIHSpecial weather statement, Sep 27, 5:51 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT THU SEP 27 2018
NCZ040-041-075>077-272330-
Lee NC-Chatham NC-Harnett NC-Wake NC-Moore NC-
651 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOORE...
NORTHWESTERN HARNETT...LEE...SOUTHWESTERN WAKE AND CENTRAL CHATHAM
COUNTIES UNTIL 730 PM EDT...
At 649 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Carthage to near Sanford, moving
northeast at 30 mph.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms. Deadly cloud to ground lightning is occurring with
these storms.
Locations impacted include...
Raleigh, Cary, Sanford, Pittsboro, Carthage, Garner, Fuquay-Varina,
Angier, Goldston and Apex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 7941 3548 7960 3585 7896 3581 7867
3556 7865
TIME...MOT...LOC 2249Z 237DEG 26KT 3551 7914
GIHSpecial weather statement, Sep 27, 6:32 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
732 PM EDT THU SEP 27 2018
NCZ041-077-280015-
Harnett NC-Wake NC-
732 PM EDT THU SEP 27 2018
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT NORTH
CENTRAL HARNETT AND WAKE COUNTIES UNTIL 815 PM EDT...
At 730 PM EDT, Doppler radar was tracking strong thunderstorms near
Fuquay-Varina, or 8 miles south of Cary, moving northeast at 35 mph.
Pea size hail, torrential downpours, and wind gusts up to 40 mph
will be possible with these storms. Deadly cloud to ground lightning
is occurring with these storms.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, Zebulon, Angier,
Rdu International, Apex and Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3596 7842 3582 7827 3574 7840 3571 7847
3563 7856 3549 7878 3544 7900 3554 7895
3558 7892 3560 7897 3565 7898 3577 7891
3592 7877 3594 7873 3605 7865
TIME...MOT...LOC 2330Z 229DEG 28KT 3567 7882
GIHSpecial weather statement, Sep 27, 6:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
739 PM EDT THU SEP 27 2018
NCZ026-027-041-042-280030-
Nash NC-Johnston NC-Franklin NC-Wake NC-
739 PM EDT THU SEP 27 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...NORTHEASTERN
WAKE...NORTH CENTRAL JOHNSTON AND SOUTH CENTRAL FRANKLIN COUNTIES
UNTIL 830 PM EDT...
At 738 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Zebulon, or 12 miles east of Raleigh, moving
northeast at 25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm, along with heavy rain causing minor flooding.
Locations impacted include...
Zebulon, Bailey, Bunn, Knightdale, Wendell, Rolesville, Spring Hope,
Middlesex, Pilot and Emit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3566 7845 3578 7854 3605 7838 3597 7812
3579 7805
TIME...MOT...LOC 2338Z 231DEG 23KT 3577 7844
GIH